Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Extremality Assumptions in the Foundations of Mathematics

Jaakko Hintikka
PSA: Proceedings of the Biennial Meeting of the Philosophy of Science Association
Vol. 1986, Volume Two: Symposia and Invited Papers (1986), pp. 247-252
Stable URL: http://www.jstor.org/stable/192804
Page Count: 6
  • Read Online (Free)
  • Download ($14.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Extremality Assumptions in the Foundations of Mathematics
Preview not available

Abstract

What are here called extremality conditions limit the models of a first-order language to those that are minimal (in a certain sense), maximal (in a certain sense) or both (in different respects). It is indicated how the requisite senses of maximality and minimality can be defined. By restricting models to those that satisfy these extremality conditions, complete axiomatizations can be given to elementary number theory and to the theory of the continuum. The same extremality conditions can also be used to limit the models of axiomatic set theory to certain "standard" ones.

Page Thumbnails

  • Thumbnail: Page 
[247]
    [247]
  • Thumbnail: Page 
248
    248
  • Thumbnail: Page 
249
    249
  • Thumbnail: Page 
250
    250
  • Thumbnail: Page 
251
    251
  • Thumbnail: Page 
252
    252